Montana, 2010

High Wind in Montana, May 20, 2010

May 20, 2010 · NWS TFX · 1 event in 1 county or zone

S. border contributed to high winds along the Northern Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep low surface pressure moving along the Canadian-U.S. border contributed to high winds along the Northern Rocky Mountain Front. Sustained wind speeds of 40 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 20, 1:45 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, May 20, 1:45 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT THU MAY 20 2010

.DISCUSSION...

TONIGHT THROUGH SATURDAY...A COLD FRONT HAS MOVED INTO EASTERN
MONTANA. SHOWERS AND COOLER TEMPS ARE FOLLOWING THE FRONT...WHILE
FARTHER TO THE WEST...A BROAD UPPER LEVEL LOW PRESSURE TROF HAS
MOVED OVER THE PACIFIC NORTHWEST. THIS SYSTEM WILL MOVE VERY
SLOWLY EAST AND AFFECT THE CWA THROUGH SATURDAY. BREEZY CONDITIONS
WILL BE MAINTAINED BY THE SURFACE LOW PRESSURE TROF ASSOCIATED
WITH THE COLD FRONT AND BUILDING HIGH PRESSURE TO THE WEST. THESE
WINDS WILL MODERATE OVERNIGHT LOWS SOMEWHAT ALTHOUGH WINDS WILL
WEAKEN TOWARDS MORNING. THE CWA REMAINS BETWEEN WEATHER SYSTEMS
FRIDAY BUT THE TROF TO THE WEST GRADUALLY WILL MOISTEN THE
AIRMASS. CHANCE OF PRECIPITATION WILL INCREASE FRIDAY
NIGHT...ESPECIALLY IN FAVORED UPSLOPE AREAS. MOISTURE WILL REMAIN
ACROSS THE ZONES THROUGH SATURDAY. CURRENT ESTIMATES OF
PRECIPITATION AS WELL AS THE COOL CONDITIONS WILL LESSEN THE
DANGER OF FLOODING ACROSS THE ZONES. HOWEVER...LOCAL STREAMS HAVE
ALREADY RISEN AND THESE AREAS WILL CONTINUE TO BE MONITORED. TEMPS
WILL REMAIN WELL BELOW NORMALS AS THE LOW PRESSURE SYSTEM COOLS
THE AIRMASS THROUGH SATURDAY. ZELZER

SUNDAY THROUGH THURSDAY...UNSEASONABLY COOL TEMPERATURES AND
OCCASIONAL SHOWERS WILL PERSIST THROUGH THE EARLY PART OF THE WEEK
AS SHORTWAVE ENERGY CONTINUES TO ROTATE THROUGH THE FORECAST AREA.
SNOW LEVELS WILL REMAIN AROUND 5500 TO 6000 FEET WITH A FEW INCHES
OF ACCUMULATION ABOVE THIS LEVEL AND RAIN SHOWERS POSSIBLY MIXING
WITH SNOW SHOWERS AT TIMES FOR LOWER ELEVATIONS. THERE WILL BE A
BREAK IN THE PRECIPITATION SUNDAY NIGHT BEFORE ANOTHER STRONG
PACIFIC LOW PRESSURE SYSTEM MOVES INTO THE GREAT BASIN ON MONDAY.
NORTH-NORTHEASTERLY FLOW OVER NORTH-CENTRAL MONTANA WILL LIKELY
BRING WIDESPREAD PRECIPITATION WITH PRIMARILY RAIN OVER THE PLAINS
AND SNOW IN THE MOUNTAINS. SNOW ACCUMULATION IS LIKELY...HOWEVER
AMOUNTS ARE UNCERTAIN AT THIS TIME. ECMWF WANTS TO KEEP
PRECIPITATION LINGERING INTO TUESDAY WHILE GFS HAS A DRIER SOLUTION.
FOR NOW WENT WITH A BLEND OF BOTH. BY WEDNESDAY AND THURSDAY...DRIER
SOUTHWESTERLY FLOW IS EXPECTED WITH TEMPERATURES INCREASING TO
SEASONAL AVERAGES. MLS

&&

.AVIATION...
UPDATED 1744Z
A PACIFIC LOW PRESSURE SYSTEM AND WITH AN ASSOCIATED COLD FRONT ARE
MOVING OVER THE AREA TODAY. STRONG GUSTY WINDS UP TO 50 KTS ARE
POSSIBLE WITH FRONTAL PASSAGE AND THE GUSTY WINDS WILL CONTINUE
THROUGH THE REST OF THE DAY. RAIN SHOWERS ARE EXPECTED WITH THE
FRONT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE EAST OF A KHVR-KLWT
LINE. MOUNTAIN SHOWERS AND OBSCURATION WILL ACCOMPANY THE FRONT AND
PERSIST THROUGH THE AFTERNOON. VFR CIGS/VIS ARE EXPECTED THROUGH
MOST OF THE DAY...BRIEF INTRUSIONS OF MVFR ARE POSSIBLE WITH
SHOWERS. SKIES WILL CLEAR BY LATE THIS EVENING WITH VFR CONDITIONS
THROUGH THE REMAINDER OF THE PERIOD. SUK

&&

.HYDROLOGY...

A FLASH FLOOD WATCH FOR FOR BELT CREEK DUE TO A LOG JAM IN SLUICE
BOXES STATE PARK WILL BE CONTINUED. THIS IS AN EXTREMELY
UNPREDICTABLE SITUATION AS THE JAM COULD GIVE WAY AT ANY TIME.

RUN-OFF FROM SNOWMELT AND RECENT RAINFALL IS EXPECTED TO CONTINUE.
SOME CREEKS AND STREAMS ARE ALREADY RUNNING HIGH AND A SMALL STREAM
FLOOD ADVISORY REMAINS IN EFFECT FOR ALL NORTH CENTRAL AND CENTRAL
MONTANA. THE ADVISORY CURRENTLY EXTENDS THROUGH FRIDAY MORNING. WILL
DISCONTINUE THE HYDROLOGIC OUTLOOK FOR SOUTHWEST MONTANA. WITH
FORECASTED PRECIPITATION AMOUNTS GENERALLY IN THE ONE-HALF INCH
RANGE...COOLER TEMPERATURES FORECASTED THROUGH THE WEEK-END...AND
RIVER FORECAST CENTER ESTIMATES...DO NOT EXPECT HIGHLIGHTS TO BE
REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  58  37  50 /  10  20  70  60
CTB  32  56  36  50 /  10  20  60  50
HLN  33  59  38  51 /  10  40  70  70
BZN  32  60  38  54 /  20  40  70  60
WEY  27  50  30  43 /  20  50  50  60
DLN  31  53  34  46 /  20  60  60  70
HVR  36  62  41  53 /  10  20  70  60
LWT  31  57  38  49 /  20  30  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON CASCADE.

SMALL STREAM FLOOD ADVISORY NORTH CENTRAL AND CENTRAL MONTANA
THROUGH FRIDAY MORNING.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 4:26 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 AM MDT THU MAY 20 2010

MTZ012-211200-
CASCADE-
526 AM MDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR BELT CREEK.

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE REMAINDER
OF CASCADE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR BELT CREEK UNTIL FRIDAY
MORNING.

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT THROUGH AT LEAST FRIDAY
MORNING FOR THE REMAINDER OF CASCADE COUNTY.

COOL AND UNSETTLED WEATHER IS EXPECTED THIS WEEKEND...AND
HYDROLOGIC HIGHLIGHTS COULD BE EXTENDED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-014-044>051-054-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
526 AM MDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT THROUGH AT LEAST FRIDAY
MORNING.

COOL AND UNSETTLED WEATHER IS EXPECTED THIS WEEKEND...AND
HYDROLOGIC HIGHLIGHTS COULD BE EXTENDED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-211200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
526 AM MDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL AND UNSETTLED WEATHER IS EXPECTED THIS WEEKEND...AND
HYDROLOGIC HIGHLIGHTS COULD BE ISSUED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
May 20, 2:56 PM MST to 3:56 PM MST
Where
Eastern Glacier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Sustained wind speeds of 40 mph were reported at the Cut Bank ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222776.